Hail, Yates
- When
- May 29, 11:48 AM EST
- Where
- Yates County, 0.69 mi N of Vine Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.730, -77.320
With a warm front draped across northern New York and a cold front to the west, New York State was entrenched in the warm and moist warm sector as temperatures rose well into the 80s with dewpoints in the 60s during the afternoon. Showers and thunderstorms developed out ahead of the approaching cold front, with many storms becoming severe and producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
With a warm front draped across northern New York and a cold front to the west, New York State was entrenched in the warm and moist warm sector as temperatures rose well into the 80s with dewpoints in the 60s during the afternoon. Showers and thunderstorms developed out ahead of the approaching cold front, with many storms becoming severe and producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 11:11 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1211 PM EDT TUE MAY 29 2012 .SYNOPSIS... A COLD FRONT WILL RUN INTO A VERY WARM AND HUMID UNSTABLE AIR MASS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL RESULT...SOME OF WHICH COULD BE SEVERE WITH GUSTY WINDS AND HAIL. DRIER AIR WILL FILL IN BEHIND THE COLD FRONT TONIGHT...BUT A SECOND FRONT WILL STILL BRING A SLIGHT CHANCE OF A SHOWER WEDNESDAY. EVEN COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... 1030 AM UPDATE...AFTER SOME EARLY MORNING CONVECTION NEAR THE TUG HILL PLATEAU...FULL HEATING OCCURRING AREAWIDE WITH NEARLY CLOUD FREE SKY. THIS ALONG WITH WEAK CAP EVIDENT IN MODELS /MOST CLEARLY IN RUC/ AND BUF 12Z SOUNDING WILL SERVE TO ENHANCE INSTABILITY FOR REMAINDER OF THE DAY. MESOANALYSIS REVEALS CAPES ALREADY IN EXCESS OF 2000 J/KG IN SOME LOCATIONS...WHILE CAP IS BEGINNING TO WEAKEN AND 500MB HEIGHT FALLS ARE OCCURRING. CONVECTIVE TEMPERATURE IN BUF SOUNDING WAS 87 DEGREES...SYRACUSE AS OF 10 AM WAS ALREADY HITTING IT. SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED INCLUDING SEVERAL OF OUR NORTHWESTERN ZONES...AND WE FIGURE THAT IT IS LIKELY THAT THE REMAINDER OF THE AREA COULD BE PLACED IN A LATER WATCH. FORECAST HAS BEEN UPDATED TO PLACE DETERMINISTIC POPS ON EXPECTED CONVECTIVE EVOLUTION THROUGH TONIGHT. FIRST FEATURE OF NOTE IS A WEAK VORTICITY LOBE THAT IS SET TO PASS THROUGH /AS DEPICTED BY WRF-ARW VORTICITY FIELD AND HRRR QPF FIELD/ 16Z WEST TO 20Z EAST. GIVEN GREAT DIURNAL HEATING TIMING AND WEAKENING CAP...THIS FEATURE ALOFT SHOULD TIP THE SCALE AND RESULT IN AND ORGANIZED CONVECTIVE LINE. GOOD DEEP LAYER SHEAR EXISTS FOR DAMAGING WINDS AS A MAIN THREAT...WITH FAT CAPES BLASTING THROUGH AND BEYOND MINUS-20 CELSIUS LEVEL...SUPPORTIVE OF LARGE HAIL. DIRECTIONAL SHEAR IS PRETTY MUDDLED...BUT COULD BE ENOUGH FOR AT LEAST WEAK MESOCYCLONES FOR ANY DISCRETE CELLS AHEAD OF MAIN LINE...OR INTERSECTIONS OF BOWING SEGMENTS. CONVECTIVE PARAMETERS OVERALL...COMPARED TO OUR DATABASE OF PAST EVENTS...ARE SUPPORTIVE OF AT LEAST BROKEN LINES WITH BOWING SEGMENTS...WITH AT LEAST SPORADIC DAMAGING WIND REPORTS IF NOT MORE ORGANIZED. THIS IS NOT QUITE SO SIMPLE AS A SINGLE CONVECTIVE LINE...HOWEVER. THE ACTUAL SURFACE FRONT LINGERS BEHIND...SET TO ARRIVE 20Z OR SO WEST TO 01Z EAST. SOME MODELS SUGGEST THAT A SECOND LINE COULD DEVELOP ALONG THIS SURFACE CONVERGENCE. MESOSCALE INFLUENCES WILL DICTATE HOW QUICKLY AND HOW WELL THIS SECONDARY LINE WILL ORGANIZE...INCLUDING INFLUENCES IN WAKE OF FIRST LINE /THAT IS...HOW MUCH OF THE INSTABILITY IS USED UP/. POPS HAVE BEEN UPDATED FOR THIS POTENTIAL SECOND BATCH...AND ALSO CLEANED OUT LATER THIS EVENING AS CONVECTIVE ACTIVITY SHOULD QUICKLY END BEHIND THE SURFACE FEATURE TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... 4 AM UPDATE... CAA AND DRYING WILL OCCUR THROUGHOUT THE SHORT TERM. WEDNESDAY A WEAK SECONDARY COLD FRONT WILL MOVE THROUGH BUT MOISTURE WILL BE WANING. SOME DIURNAL SHOWERS AND MAYBE A THUNDERSTORM MOSTLY ACROSS THE TERRAIN. WED NGT MOSTLY PRECIP FREE AND COLDER WITH MINS IN THE 50S TO A60. WITH DRYING FOG WILL NOT BE WIDESPREAD. THURSDAY AGAIN COOLER. WEAK FORCING AND NW FLOW COULD CAUSE SOME SHOWERS IN CENTRAL NY BUT ONLY SCHC. THURSDAY NIGHT LOWS IN THE LOW AND MID 40S BEFORE TEMPERATURES MODERATE IN THE LONG TERM. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... XTNDD PD FEATURES A LRG UPR LOW BRINGING UNSETTLED WX TO THE FCST AREA. SFC FNTL BNDRY PASSES LATE FRI OR EARLY SAT USHERING IN COOLER AIR AS THE UPR LOW SETTLES OVER THE ERN GREAT LAKES. AFT A BRIEF PD OF DRY WX DIRECTLY BHD THE FNT...MOISTURE ASSOCIATED WITH THE UPR LOW ROTATES INTO THE FCST AREA AND LINGERS THRU MUCH OF THE PD. DAYTIME TEMPS WILL BE BLO NRML WITH H8 TEMPS TO ARND 8C. LOW BEGINS TO LIFT LATE IN THE PD...BUT WAA MAY GENERATE A FEW SHWRS THRU MON. WITH ONGOING SVR WX...RELIED ON HPC GUID FOR MUCH OF THE XTNDD PD...WITH ONLY A FEW MINOR ADJUSTMENTS. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... FOG DID NOT DEVELOP THIS MORNING AS TEMPERATURES UNEXPECTEDLY ROSE OVERNIGHT, INCREASING DEWPOINT DEPRESSIONS. THE MAIN CONCERN NOW TURNS TO CONVECTION. SCATTERED CONVECTION IS EXPECTED FROM JUST NORTH OF SYR TO JUST NORTH OF RME THROUGH MID MORNING. THEREAFTER CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY. THE BEST CHANCE FOR CONVECTION WILL BE BETWEEN 17Z AND 23Z. THUNDERSTORMS WILL PRODUCE HAIL, HEAVY RAIN, AND GUSTY WINDS. TEMPORARY MVFR RESTRICTIONS ARE EXPECTED IN THUNDERSTORMS. .OUTLOOK... WEDNESDAY TO THURSDAY NIGHT...MAINLY VFR. FRIDAY AND SATURDAY...MVFR IN OCCASIONAL SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...TAC LONG TERM...DGM AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1033 AM EDT TUE MAY 29 2012 NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-301445- NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1033 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ015>018-022-023-301445- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER- 1033 AM EDT TUE MAY 29 2012 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 AM EDT TUE MAY 29 2012
NYZ009-291130-
ONEIDA NY-
708 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
* AT 703 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZED HAIL...AND
STRONG GUSTY WINDS TO 40 MPH. THIS STORM WAS LOCATED
NEAR BOONVILLE...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FORESTPORT AND ALDER CREEK AT 715 AM EDT...
WOODGATE AT 720 AM EDT...
LAT...LON 4361 7511 4360 7510 4345 7508 4341 7508
4339 7543 4347 7545 4360 7515
TACThe Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
24 hail, 16 thunderstorm wind. Local standard time, as filed.
The path of the storm started along route 96A in the town of Fayette, just east of Seneca Lake. Here a barn was destroyed with estimated wind speeds of 80 to 90 mph. Scattered damage continued to the northeast through the town of Fayette across route 96 near Christler Road. Here a tractor trailer was blown off the road as|it was traveling along route 96. This is where the 1 injury occurred. Partial roof damage was noted to a barn, with significant hail damage to the west side of a house due to the high wind speeds. Estimated wind speeds in this area were between 70 and 80 mph.
A scattered path of damage continued northeast through Seneca Falls and across Cayuga Lake into the town of Aurelius. Numerous tree branches were down throughout these areas with winds generally around 60 mph. Just east of Cayuga Lake in the town of Aurelius, along route 90, some isolated areas had uprooted trees. In these areas, wind speeds were estimated to be between 70 and 80 mph.
The pattern of damage was consistent with a microburst in that the damage of the trees was layed out in a divergent or a fan shaped pattern.
Numerous trees and branches were down around the city. One large tree was uprooted on State Street.
Numerous trees were blown down in both Seneca Falls and Waterloo.
A storm spotter estimated winds of almost 60 mph.
A tree and a fence were blown down.
The hail broke a windshield and dented a car.
A spotter estimated winds of nearly 60 mph.
Several trees were blown down.
A tree was blown down, blocking the road at the intersection of Marsh and Wyncoop Creek Roads.
Numerous trees and wires were blown down.
A tree was blown down across I-81 at exit 8.
Numerous trees and power lines were blown down.
Four large trees were blown down in the area.
Trees and wires were blown down.
One inch diameter hail fell in Fleishmans, near Andes.
Several trees were blown down.
Numerous trees were blown down.
Several trees and wires were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379221, 379273, 379222, 379226, 379223, 379230, 379224, 379275, 379227, 379225, 379234, 379235, 379243, 379237, 379238, 379228, 379236, 379239, 379229, 379257, 379259, 379231, 379244, 379245, 379246, 379232, 379233, 379247, 379251, 379256, 379249, 379248, 379250, 379252, 379253, 379254, 379261, 379255, 379258, 379260.